Alert archive / Nebraska / Flash Flood Watches in 2018

Flash Flood Watch 9, NWS Cheyenne, WY

July 26, 2018Goshen County, Laramie County, Wyoming; 7 counties in Nebraska

NWS Cheyenne, WY issued this flash flood watch at Jul 26, 2018, 9:23 AM MDT for Goshen County, Laramie County, Wyoming; 7 counties in Nebraska. It took effect at Jul 26, 2018, 4:00 PM MDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jul 26, 2018, 9:23 AM MDT (15:23 UTC)
In effect from
Jul 26, 2018, 4:00 PM MDT
Expired
Jul 26, 2018, 8:02 PM MDT
In force
4 hr
Issued by
NWS Cheyenne, WY
Flood severity
None

Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE, Goshen County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 115 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 3.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

356 
WGUS65 KCYS 261523
FFACYS

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Cheyenne WY
923 AM MDT Thu Jul 26 2018

...FLASH FLOOD WATCH IN EFFECT FOR THIS AFTERNOON AND EVENING...

NEZ003-019>021-054-055-096-WYZ108-118-119-270000-
/O.NEW.KCYS.FF.A.0009.180726T2200Z-180727T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
South Sioux-Goshen County-Central Laramie County-
East Laramie County-
Including the cities of Alliance, Scottsbluff, Gering, 
Harrisburg, Angora, Bridgeport, Bayard, Redington, Kimball, 
Brownson, Sidney, Agate, Torrington, Cheyenne, and Pine Bluffs
923 AM MDT Thu Jul 26 2018

...FLASH FLOOD WATCH IN EFFECT FROM 4 PM MDT THIS AFTERNOON
THROUGH THIS EVENING...

The National Weather Service in Cheyenne has issued a

* Flash Flood Watch for portions of western Nebraska and 
  southeast Wyoming, including the following areas, in western 
  Nebraska, Banner, Box Butte, Cheyenne, Kimball, Morrill, 
  Scotts Bluff, and South Sioux. In southeast Wyoming, Central 
  Laramie County, East Laramie County, and Goshen County. 

* From 4 PM MDT this afternoon through this evening

* Thunderstorms capable of producing very heavy rainfall are
  forecast to develop this afternoon through this evening.
  Training thunderstorms are possible over some areas of the
  watched area that could lead to flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
2 follow-up statements
902 
WGUS65 KCYS 262203
FFACYS

Flood Watch
National Weather Service Cheyenne WY
403 PM MDT Thu Jul 26 2018

...FLASH FLOOD WATCH IN EFFECT FOR THIS AFTERNOON AND EVENING...

NEZ003-019>021-054-055-096-WYZ108-118-119-270400-
/O.CON.KCYS.FF.A.0009.000000T0000Z-180727T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
South Sioux-Goshen County-Central Laramie County-
East Laramie County-
Including the cities of Alliance, Scottsbluff, Gering, 
Harrisburg, Angora, Bridgeport, Bayard, Redington, Kimball, 
Brownson, Sidney, Agate, Torrington, Cheyenne, and Pine Bluffs
403 PM MDT Thu Jul 26 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING...

The Flash Flood Watch continues for

* Portions of western Nebraska and southeast Wyoming, including 
  the following areas, in western Nebraska, Banner, Box Butte, 
  Cheyenne, Kimball, Morrill, Scotts Bluff, and South Sioux. In 
  southeast Wyoming, Central Laramie County, East Laramie 
  County, and Goshen County. 

* Until 10 PM MDT this evening

* Thunderstorms capable of producing very heavy rainfall are 
  forecast to develop this afternoon through this evening. 
  Training thunderstorms are possible over some areas of the 
  watched area that could lead to flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
089 
WGUS65 KCYS 270202
FFACYS

Flood Watch
National Weather Service Cheyenne WY
802 PM MDT Thu Jul 26 2018

NEZ003-019>021-054-055-096-WYZ108-118-119-270315-
/O.CAN.KCYS.FF.A.0009.000000T0000Z-180727T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
South Sioux-Goshen County-Central Laramie County-
East Laramie County-
Including the cities of Alliance, Scottsbluff, Gering, 
Harrisburg, Angora, Bridgeport, Bayard, Redington, Kimball, 
Brownson, Sidney, Agate, Torrington, Cheyenne, and Pine Bluffs
802 PM MDT Thu Jul 26 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of western Nebraska and
southeast Wyoming has been cancelled. Most of the heavy rainfall
has ended across the area with a few brief heavy rain showers
still moving southeast across the southern Nebraska panhandle
through late this evening. Expect this activity to diminish
shortly. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood watch went out at Jul 26, 5:52 AM MDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 26, 5:52 AM MDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
552 AM MDT Thu Jul 26 2018

.SHORT TERM...(Today through Friday night)
Issued at 307 AM MDT Thu Jul 26 2018

Little change seen in the overall weather pattern over the CWA
through Friday with the area remaining under decent northwesterly
flow aloft atop modest surface upslope flow. Expect at least sctd
showers and storms to develop in the vicinity of the mtns again
this afternoon and progress over the plains through the evening
hours. A few strong to severe storms possible with shear values a
bit higher over the plains today. SPC showing much of the CWA with
a Marginal risk today. Storms should move fairly fast so the
threat for flash flooding looks low overall though localized
instances are possible. Same scenario overall Friday though storms
may be somewhat more concentrated up north closer to a shortwave
moving into the northern plains. Activity may be aided by a
surface front that will edge east into the high plains Friday
before the next push of cooler air moves in Friday night.

.LONG TERM...(Saturday through Wednesday)
Issued at 307 AM MDT Thu Jul 26 2018

The wet and unsettled conditions will remain over the area
Saturday through Sunday with a pretty good push of cool air for
late July arriving Sunday. Scattered to numerous showers and
storms will continue both days. Drying should then ensue late
Sunday in the wake of a stronger shortwave that will move south
from the northern plains and cut off the monsoonal moisture for a
time. Monday through Weds should see warming temperatures back to
near seasonal averages along with mainly dry conditions under a
persistent northwesterly flow aloft.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 540 AM MDT Thu Jul 26 2018

The main concerns today will be the thunderstorm chances. Latest
water vapor loop was showing a shortwave moving through southeast
Montana. This feature may trigger a few thunderstorms late this
morning in northeast Wyoming. However, the main activity is
expected to develop mainly after 21z this afternoon as stronger
jet energy crosses over the Laramie Range. This will create
scattered strong to severe thunderstorms. These storms will
generally move southeast around 25kts, but a few of these storms
could deviate and split. These storms may contain strong wind
gusts and hail up to quarter size. The thunderstorms should move
out of the Nebraska panhandle by 03-04z with clearing skies
expected overnight. Not confident about seeing low clouds or fog
at this juncture.

&&

.FIRE WEATHER...
Issued at 307 AM MDT Thu Jul 26 2018

Fire weather concerns should be quite low through the weekend with
several disturbances combining with monsoonal moisture to produce
scattered to numerous showers and thunderstorms over much of the
area especially in the afternoons and evenings. Temperatures will
be mild through the weekend. Warmer and drier weather should
return early next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...REC
FIRE WEATHER...RE
Hazardous weather outlook, Jul 26, 3:38 AM MDT, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
338 AM MDT Thu Jul 26 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-115>119-
271000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
338 AM MDT Thu Jul 26 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous showers and thunderstorms are expected to
initially develop around the mountains early this afternoon then
move out over the plains through this evening. A few strong to
severe storms are possible with hail and gusty winds the main
threat.  Locally heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Scattered showers and storms will continue to be likely through
Sunday. Some strong storms remain possible Friday and Saturday.

.Spotter information statement...

Spotter activation is not expected at this time.

WYZ104-109>114-271000-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
338 AM MDT Thu Jul 26 2018

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered showers and storms should move across the area
this afternoon into early this evening. Severe storms are not
expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Widely scattered showers and storms will continue to be likely
through Sunday.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:08 PM MDTSpecial Weather StatementCYSConverse52 min
Jul 25, 6:25 PM MDTSpecial Weather StatementCYS35 min
Jul 25, 6:47 PM MDTSpecial Weather StatementCYSConverse28 min
Jul 25, 6:54 PM MDTSpecial Weather StatementCYSAlbany51 min
Jul 25, 7:05 PM MDTSpecial Weather StatementCYSConverse25 min
Jul 25, 7:11 PM MDTSpecial Weather StatementCYSNiobrara34 min
Jul 25, 7:39 PM MDTSpecial Weather StatementCYSAlbany, Platte51 min
Jul 26, 9:48 AM MDTSpecial Weather StatementCYSConverse42 min
Jul 26, 10:48 AM MDTSpecial Weather StatementCYSPlatte42 min
Jul 26, 10:57 AM MDTSevere Thunderstorm WarningCYSConverse, Platte33 min
Jul 26, 12:02 PM MDTSpecial Weather StatementCYSGoshen43 min
Jul 26, 2:19 PM MDTSpecial Weather StatementCYSLaramie41 min
Jul 26, 2:45 PM MDTSpecial Weather StatementCYS45 min
Jul 26, 2:58 PM MDTSpecial Weather StatementCYSConverse47 min
Jul 26, 3:18 PM MDTTornado WarningCYSConverse27 min
Jul 26, 3:31 PM MDTSpecial Weather StatementCYS44 min
Jul 26, 3:38 PM MDTSpecial Weather StatementCYSConverse52 min
Jul 26, 3:42 PM MDTSevere Thunderstorm WarningCYSConverse48 min
Jul 26, 3:45 PM MDTSpecial Weather StatementCYSPlatte45 min
Jul 26, 3:59 PM MDTSpecial Weather StatementCYSAlbany61 min
Jul 26, 4:08 PM MDTSevere Thunderstorm WarningCYSAlbany52 min
Jul 26, 4:09 PM MDTSpecial Weather StatementCYSConverse51 min
Jul 26, 4:26 PM MDTSevere Thunderstorm WarningCYSConverse24 min
Jul 26, 4:28 PM MDTSevere Thunderstorm WarningCYSAlbany, Carbon, Converse47 min
Jul 26, 4:46 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie, Platte44 min
Jul 26, 4:58 PM MDTSpecial Weather StatementCYSGoshen47 min
Jul 26, 5:12 PM MDTSevere Thunderstorm WarningCYSAlbany48 min
Jul 26, 5:28 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie47 min
Jul 26, 5:49 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie41 min
Jul 26, 12:36 PM MDTSpecial Weather StatementCYSScotts Bluff39 min
Jul 26, 1:47 PM MDTSpecial Weather StatementCYSKimball43 min
Jul 26, 1:54 PM MDTSpecial Weather StatementCYSKimball51 min
Jul 26, 2:14 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball46 min
Jul 26, 2:34 PM MDTSevere Thunderstorm WarningCYSCheyenne26 min

Nearby

Flash Flood Watches in Nebraska, 2018Flash Flood Watches in Wyoming, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.